Alert archive / Montana / Special Weather Statements in 2010
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 5, 2010, 7:21 PM MDT for Lewis and Clark County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2010, 7:21 PM MDT (01:21 UTC)
- Expired
- Aug 5, 2010, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 107 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:30 PM MDT | TSTM WND DMG | 1 Wnw Marysville, MT | TREE BLOWN DOWN AT SKI AREA. ESTIMATED WIND GUST OF 45 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
516
WWUS85 KTFX 060121
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT THU AUG 5 2010
MTZ014-060200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
721 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 800 PM MDT...
AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF GARRISON...OR 21 MILES WEST
OF HELENA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYSVILLE AND CANYON
CREEK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4709 11249 4695 11193 4662 11230 4664 11233
4664 11240 4669 11243 4669 11253 4670 11255
4683 11257
TIME...MOT...LOC 0122Z 203DEG 20KT 4667 11246
$$
MLSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:51 PM MDT, 30 minutes earlier.
Area forecast discussion, Aug 5, 6:51 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 651 PM MDT THU AUG 5 2010 .UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IN SOUTHWEST MONTANA HAS HELD TOGETHER MUCH BETTER THAN ANTICIPATED. HAVE UPDATED TO INCREASE POPS IN SOUTHERN PORTIONS OF CENTRAL MONTANA. WILL CONTINUE TO MONITOR THE SITUATION THROUGHOUT THE EVENING AND MAY NEED TO UPDATE AGAIN IF THE LINE CONTINUES TO MOVE NORTH. MPJ && .AVIATION... UPDATED 0050Z. SCATTERED SHOWERS ACROSS SOUTHWEST MONTANA WILL MOVE NORTHEAST INTO SOUTHERN PORTIONS OF CENTRAL MONTANA THIS EVENING... AFFECTING KHLN AND POSSIBLY KGTF. ALL ACTIVITY IS EXPECTED TO DISSIPATE BY 06Z WITH SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDS PREVAILING THROUGH 18Z FRIDAY FOR VFR CONDITIONS. ANOTHER...STRONGER...DISTURBANCE WILL PUSH INTO SOUTHWEST AND CENTRAL MONTANA FRIDAY AFTERNOON FOR SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY BECOMING STRONG TO SEVERE. MPJ && .PREV DISCUSSION... /ISSUED 540 PM MDT THU AUG 5 2010/ THIS AFTERNOON THROUGH SATURDAY EVENING...RIDGE OF HIGH PRESSURE OVER CENTRAL MT IS KEEPING SKIES CLEAR ACROSS MOST OF THE REGION THIS AFTN. ONLY AREA OF ACTIVITY IS WITH LEADING EDGE OF MONSOONAL MOISTURE ALONG THE WEST SIDE OF THE RIDGE AXIS THAT IS BEGINNING TO GENERATE THUNDERSTORMS OVER FAR SOUTHWEST MT. STORMS WILL BECOME A LITTLE MORE WIDESPREAD OVER BEAVERHEAD/MADISON/GALLATIN COUNTIES THIS AFTN/EVE AS MOISTURE PUSHES SLOWLY NORTHWARD...THEN STORMS WILL DISSIPATE AROUND SUNSET. TOMORROW STILL LOOKING TO BE QUITE ACTIVE AS MONSOONAL MOISTURE MOVES INTO CENTRAL MT...WHERE IT WILL COMBINE WITH INSTABILITY AND ADDITIONAL MOISTURE ASSOCIATED WITH A SHORTWAVE TROF MOVING EAST FROM WA/OR. THE RESULT WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS AFFECTING ALL PORTIONS OF THE CWA THRU THE MID-AFTN AND EVENING HOURS. SEVERAL OF THESE STORMS COULD BE STRONG-TO-SEVERE WITH WINDS IN EXCESS OF 50 MPH BEING THE MAIN THREAT. A FEW STORMS MAY ALSO PRODUCE LARGE HAIL. STORMS WILL DISSIPATE AND MOVE EASTWARD LATE FRI NIGHT. FAIRLY PLEASANT CONDITIONS EXPECTED ON SAT WITH CLEAR TO PARTLY CLOUDY SKIES BEHIND THE EXITING SHORTWAVE TROF. ANOTHER POCKET OF MOISTURE WILL MOVE INTO SW MT SAT EVE...GENERATING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THERE. TEMPERATURES WILL SOAR TO 5 TO 10 DEG ABOVE NORMAL TOMORROW WITH LOW-MID 90S ACROSS THE CENTRAL PLAINS FROM GREAT FALLS EASTWARD. SLIGHTLY COOLER AIR BEHIND THE WEATHER SYSTEM ON FRI WILL PUSH TEMPS BACK TO THE LOW-MID 80S ON SATURDAY. WARANAUSKAS SATURDAY NIGHT THROUGH THURSDAY NIGHT...00Z MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT FOR SATURDAY NIGHT THROUGH TUESDAY...BUT THEN THEY BEGIN TO DIVERGE AFTER THAT. THE TREND OF THE FORECAST MODELS FOR THE LAST FEW NIGHTS CONTINUES THROUGH TUESDAY...AS THE UPPER LEVEL TROUGH OF LOW PRESSURE DEEPENS ALONG THE PACIFIC NORTHWEST COAST. THIS WILL KEEP A WARM AND UNSTABLE SOUTHWEST FLOW ALOFT WITH OCCASIONAL EMBEDDED DISTURBANCES OVER THE GREAT FALLS FORECAST AREA. HOWEVER...THE GFS AND ECMWF/GEM MODELS DISAGREE OVER HOW MUCH MOISTURE WILL ACCOMPANY THESE DISTURBANCES. THE GFS IS GENERALLY DRY...WHILE THE ECMWF/GEM MODELS ARE SOMEWHAT MORE MOIST. IF THE PATTERN IS AS UNSETTLED AS BOTH MODELS SUGGEST...THOUGH...IT WOULD NOT TAKE MUCH TO GENERATE A FEW THUNDERSTORMS THAT MOVE OUT OVER THE PLAINS. THEREFORE...HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO LOWER ELEVATIONS TO GO WITH THE CHANCE FOR THUNDERSTORMS ALREADY IN PLACE IN THE MOUNTAINS. TEMPERATURES WILL ALSO REMAIN 3 TO 5 DEGREES ABOVE NORMAL DURING THIS TIME. AFTER TUESDAY...THE MODELS DIFFER IN THEIR SOLUTIONS. THE ECMWF/GEM MODELS SWING THE UPPER LEVEL TROUGH EAST TOWARD MONTANA FOR A RELATIVELY COOL AND CONTINUED UNSETTLED PATTERN. THE GFS KEEPS THIS UPPER TROUGH ALONG THE PACIFIC COAST AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER MONTANA...FOR A DRY AND CONTINUED WARM FORECAST. THE MAIN CONCERN FROM THIS IS THAT THE PREVIOUS ECMWF SOLUTION WAS MORE LIKE THE CURRENT GFS SOLUTION...AND THE PREVIOUS GFS SOLUTION WAS MORE LIKE THE CURRENT ECMWF SOLUTION. THEREFORE...CONFIDENCE IS LOW REGARDING THIS PORTION OF THE FORECAST. DURING THIS PERIOD...MODELS PERSIST IN BRINGING DISTURBANCES OVER THE AREA...SO HAVE CONTINUED WITH AT LEAST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE AREA. HAVE ALSO KEPT TEMPERATURES FAIRLY CONSISTENT WITH THE TREND IN THE EARLY PORTION OF THE PERIOD. THIS IS THE FIRST RUN OF SIGNIFICANT COOLING FROM THE ECMWF/GEM MODEL...AGAIN CONTRADICTING THE GFS MODEL...SO WILL SEE HOW FUTURE MODEL RUNS HANDLE THIS SITUATION BEFORE TRENDING STRONGLY ONE WAY OR THE OTHER. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 57 90 56 86 / 20 40 40 20 CTB 53 84 53 82 / 0 30 30 10 HLN 57 89 55 85 / 50 40 40 30 BZN 54 90 52 87 / 30 30 30 30 WEY 41 78 39 76 / 40 40 40 30 DLN 52 81 49 78 / 40 40 40 30 HVR 56 90 57 89 / 0 40 40 10 LWT 54 86 54 83 / 10 40 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 5, 4:20 AM MDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 420 AM MDT THU AUG 5 2010 MTZ009>014-044>055-061030- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 420 AM MDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A THREAT FOR HAIL AND STRONG GUSTY WINDS WITH THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-061030- BEAVERHEAD-MADISON- 420 AM MDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 5:37 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL NW JACKSON 45.37N 113.41W
08/05/2010 E0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
WIND GUSTS LESS THAN 40 MPH AND PEA SIZED HAIL
&&
NJLLocal storm report, Aug 5, 5:43 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST WISE RIVER 45.79N 112.95W
08/05/2010 M49.00 MPH BEAVERHEAD MT MESONET
WIND GUST MEASURED AT 49 MPH
&&
NJLSpecial weather statement, Aug 5, 6:14 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT THU AUG 5 2010
MTZ014-052-060100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
614 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 700 PM MDT...
AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF GALEN...OR 12 MILES SOUTHEAST OF
DEER LODGE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELENA...BASIN...
MONTANA CITY...EAST HELENA...WICKES...CORBIN...CLANCY...MARYSVILLE
AND CANYON CREEK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4633 11254 4635 11249 4633 11247 4639 11241
4641 11233 4660 11230 4664 11233 4664 11240
4668 11241 4684 11223 4661 11171 4609 11247
4611 11250 4616 11253 4618 11259 4623 11260
TIME...MOT...LOC 0014Z 221DEG 45KT 4631 11252
MLSSpecial weather statement, Aug 5, 6:51 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 651 PM MDT THU AUG 5 2010 MTZ014-052-053-060130- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 651 PM MDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... NORTHERN JEFFERSON AND WESTERN BROADWATER COUNTIES UNTIL 730 PM MDT... AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BOULDER...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MONTANA CITY...EAST HELENA...CLANCY AND WINSTON. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4673 11180 4653 11140 4614 11194 4629 11222 TIME...MOT...LOC 0051Z 221DEG 22KT 4632 11195 MLS
Special weather statement, Aug 5, 7:03 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 703 PM MDT THU AUG 5 2010 MTZ053>055-060145- BROADWATER MT-GALLATIN MT-MEAGHER MT- 703 PM MDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN...EASTERN BROADWATER AND SOUTHERN MEAGHER COUNTIES UNTIL 745 PM MDT... AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF TOSTON...OR 25 MILES SOUTHEAST OF TOWNSEND...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RINGLING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4657 11106 4645 11058 4603 11098 4612 11128 TIME...MOT...LOC 0104Z 203DEG 20KT 4618 11104 MLS
Special weather statement, Aug 5, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT THU AUG 5 2010
MTZ014-060200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
721 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 800 PM MDT...
AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF GARRISON...OR 21 MILES WEST
OF HELENA...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYSVILLE AND CANYON
CREEK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4709 11249 4695 11193 4662 11230 4664 11233
4664 11240 4669 11243 4669 11253 4670 11255
4683 11257
TIME...MOT...LOC 0122Z 203DEG 20KT 4667 11246
MLSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:14 PM MDT | Special Weather Statement | TFX | Jefferson | 46 min |
| Aug 5, 6:51 PM MDT | Special Weather Statement | TFX | Broadwater | 39 min |
| Aug 5, 7:03 PM MDT | Special Weather Statement | TFX | Meagher | 42 min |
| Aug 5, 7:32 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 29 min |
| Aug 5, 8:20 PM MDT | Special Weather Statement | TFX | Meagher | 40 min |
| Aug 5, 8:54 PM MDT | Special Weather Statement | TFX | Meagher | 51 min |
| Aug 6, 3:11 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 64 min |
| Aug 6, 3:23 PM MDT | Special Weather Statement | TFX | Hill | 67 min |
| Aug 6, 4:06 PM MDT | Special Weather Statement | TFX | Gallatin | 39 min |
| Aug 6, 4:23 PM MDT | Special Weather Statement | TFX | Blaine | 52 min |
| Aug 6, 4:59 PM MDT | Special Weather Statement | TFX | Blaine | 61 min |
| Aug 6, 5:10 PM MDT | Special Weather Statement | TFX | Glacier | 50 min |
| Aug 6, 5:11 PM MDT | Special Weather Statement | TFX | Broadwater | 49 min |
Nearby
Special Weather Statements in Montana, 2010Every special weather statement in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.